What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 15, 5:50 PM EST, 40 minutes earlier.
Area forecast discussion, Nov 15, 5:50 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
550 PM EST Sun Nov 15 2020
.SYNOPSIS...
An intense surface low will lift northeast through southeast
Canada, with an attendant cold front surging through the
Northeast and Mid-Atlantic tonight. A reinforcing cold front
will move through the region Monday night and Tuesday. Strong
high pressure will build into the eastern U.S. Wednesday and
linger through the following weekend.
&&
.NEAR TERM /THROUGH MONDAY/...
A Severe Thunderstorm Watch is now in effect for the entire area
until 11 pm.
A rapidly intensifying surface low moving through the Great
Lakes region will lift northeast into Canada this afternoon, as
an intense upper-level jet streak noses into the Mid-Atlantic. A
cold front is surging through the Ohio Valley, where a
convective band has developed. With 50-70 kt low-level winds,
the convection has easily mixed severe-caliber wind gusts to the
surface in portions of Indiana and Ohio late this morning, and
convection-allowing models (CAMs) indicate maintenance of this
convective band all the way to the East Coast through the
evening hours. Meanwhile, in advance of the front, strong
southerly flow has developed, with diabatic heating sufficient
to mix these winds to the surface. Widespread gusts of 25 to 40
mph should be expected during the afternoon across the area,
with locally stronger gusts at the coast. Current wind advisory
looks sufficient in accordance with this threat (and with the
subsequent post-frontal winds during the late evening; see
below). There should be a relative lull in wind gusts after 4 pm
as diabatic heating wanes (and before the front arrives).
Based on CAM guidance, the convective band should generally
reach the area in the 22z to 03z time frame. Strong wind gusts
are likely in association with downward momentum transfer via
the precipitation-cooled downdrafts. With winds aloft in the
40-60 kt range, expect decent coverage of strong to damaging
gusts. SPC has increased the Day-1 convective outlook to a
slight risk, which appears quite reasonable.
Given the impressive dynamics of the system, shear is off the
charts (0-6 km bulk wind difference 80+ kt). Combined with
strong lift along the front (in the virtual absence of ambient
instability), convective organization is likely to be
maintained through the CWA during the evening hours. Little or
no lightning is expected with the convection given the
unfavorable buoyancy profiles, but this most certainly will not
limit the wind threat posed by the convection.
Once the front moves through the area (and the showers move
offshore), post-frontal winds will be the primary concern.
Upstream observations today indicate advisory-to-warning level
surface winds in the immediate wake of the front (via
isallobaric forcing; midday pressure rises of 2-4+ mb per 2
hours observed in the Midwest). Certainly cannot rule out
advisory-level winds in our area, though the unfavorable time of
day for efficient mixing, the increasing distance from the
surface low, and latest model sounding analysis all suggest
being just shy of advisory criteria at this time. However, we
will continue to monitor upstream observations to determine if
models are underplaying this potential for our area.
Breezy conditions should continue on Monday as the low tracks
through Quebec. The pressure gradient will slowly relax during
the day, so not expecting product-worthy winds by this time.
Despite a mostly sunny day, cold advection will keep
temperatures on the chilly side, likely a few degrees below
seasonal averages.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A fairly vigorous vort max will move through the Northeast on
Monday night, which will allow for another cold front to sweep
through the area by Tuesday morning. The perturbation will be
moisture-starved, but given the strong large-scale ascent via
differential cyclonic vorticity advection, would expect a few
showers to develop in proximity to the passage of the trough
(highest chances late Monday night to early Tuesday afternoon).
Temperatures will likely be cold enough for some snow showers
in the Poconos, Lehigh Valley, and northern New Jersey.
Attendant to the cold front, showers may be somewhat squally in
nature, with model soundings at least hinting at this prospect
(mixing to the 900-800 mb layer; a fairly deep layer of
saturation allowing for marginal instability of surface-based
parcels). Nevertheless, not expecting significant impacts with
the system, with most locations safely above freezing and
precipitation coverage sparse.
Strong cold advection on the upstream side of the front will
allow for another round of strong winds Tuesday afternoon
through Wednesday, though model soundings indicate winds should
fall short of advisory criteria since winds up to 800 mb are
expected to be generally under 40 kt. However, the breezy
conditions combined with the cold air filtering into the region
should make for low wind chills. By Tuesday night, wind chills
near 10 degrees are possible in the Poconos and northwest New
Jersey and in the 20s in most of the rest of the CWA. Only about
ten degrees of wind-chill recovery are likely on Wednesday,
though speeds will be diminishing with time as high pressure
approaches from the Ohio Valley by the end of the day.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Another lengthy warm and quiet period is expected for the end of
the week into the coming weekend, though some questions exist
regarding pattern evolution late in the period.
Surface high pressure will build into the region Wednesday
night, and this will be the night we see the coldest
temperatures of the season so far. Virtually all of the CWA will
be below freezing, and lows in the Poconos and far northwest New
Jersey will likely be in the teens.
The surface high will linger across the eastern U.S. through the
rest of the week, though its axis will shift south and east of
the northern Mid-Atlantic on Thursday and Friday. This will
occur in tandem with midlevel flow becoming zonal and upper-
level ridging developing in the Gulf of Mexico. With the
evolving synoptic pattern, the surface high will have nowhere to
move, with a lengthy period of southwesterly flow for our area.
The result will be a long dry period with warming temperatures.
After Wednesday's highs 10-15+ degrees below average, the
following two days will feature about 6-9 degrees of warming
each.
By the weekend, the forecast becomes a little more uncertain as
the upper-level pattern features amplified troughing in the
central U.S. with multiple perturbations interacting. Models
have been fairly disparate in their solutions the past couple of
days, but the general trend for our area is to keep the
influence of the surface ridge to our south and east longer. As
such, have non-mentionable PoPs through Sunday with slightly
higher-than-average temperatures. One thing to watch will be if
a backdoor front moves into the region as a surface high races
east into southeast Canada and New England, as depicted by a
subset of operational guidance. If so, highs may end up being a
little lower than forecast.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Through this evening... MVFR CIGs may develop by mid to late
afternoon especially near RDG and ABE, though expecting most
areas to remain mainly VFR. Winds will generally continue to
increase and become more southerly before 00Z. Gusts in excess
of 30 kts are possible along and especially south of I-95. Areas
of LLWS are also possible, especially before 00Z. In addition,
a line of heavy showers will move through this evening, mainly
from 22z to 03z from west to east. A brief period of higher wind
gusts to 40-50 kts is possible as these showers pass, and a
rumble of thunder is also possible. Winds will shift from
southerly to south- southwesterly as the showers approach, then
shift sharply to west or west-southwest behind them. Overall,
moderate confidence in all aspects of the TAFs, though some
refinement will likely be needed with time.
Tonight... Following the departure of rain showers, which should
mainly occur before 03Z, VFR conditions are expected. Westerly winds
of 10 to 20 kt with gusts to 25 kt are expected. Some locally higher
gusts are possible early. Gusts may drop off after 09Z. High
confidence.
Monday...Mainly VFR with west winds 10 to 20 kt with higher
gusts possible. High confidence.
Outlook...
Monday night and Tuesday...Mainly VFR, though there will at
least be a slight chance of showers, especially late Monday
night through Tuesday morning. Light west or southwest winds
Monday night becoming northwest 15 to 25 kt with higher gusts by
Tuesday afternoon. Moderate confidence.
Tuesday night through Wednesday...VFR with northwest winds 15 to
25 kt with gusts up to 30 kt Tuesday night, diminishing slowly
on Wednesday. High confidence.
Wednesday night...VFR with light and variable winds. High
confidence.
Thursday through Friday...Mainly VFR with south to southwest
winds 5 to 15 kt. Moderate confidence.
&&
.MARINE...
Conditions have deteriorated on the waters, with high-level
advisory conditions occurring in most locations with occasional
gale-force gusts on Delaware Bay and the Delaware Atlantic
coastal waters. Winds will continue to increase late today
through the evening as a strong cold front approaches. By late
evening, the front will move through the waters, with a burst of
very strong wind gusts likely (40 to 50+ kt possible), followed
by a period of gale-force northwesterly winds.
Winds will diminish slowly through Monday, with gales likely
ending by or shortly after dawn. Advisory conditions will
continue through the day, with northwest winds 15 to 25 kt and
gusts to 30 kt or so and seas of 4 to 6 feet.
Outlook...
Monday night through Tuesday...Lingering advisory conditions
anticipated on the Atlantic waters Monday night, though a
period of sub-advisory conditions is possible by Tuesday
morning. Winds will increase again by Tuesday afternoon to
advisory criteria. For Delaware Bay, mainly sub-advisory
conditions Monday night and Tuesday morning before conditions
deteriorate Tuesday afternoon.
Tuesday night...Northwest gales possible.
Wednesday...Advisory-level northwest winds are expected to
continue, though a diminishing trend will occur during the day.
Wednesday night...Sub-advisory conditions expected.
Thursday through Friday...Winds become southwest on Thursday and
may increase to advisory levels late in the day through early
Friday morning before diminishing.
&&
.TIDES/COASTAL FLOODING...
The coastal flood advisory for the tidal Delaware River expires
at 4 pm.
Additionally, we have issued a coastal flood advisory for the
eastern shore of Chesapeake Bay, where the latest low tides have
been about 0.3-0.6 feet above model forecasts. Extrapolating
this to this evening's high tide, this would place Tolchester
Beach at advisory-level flooding and Claiborne reasonably
close. With strong south winds expected to continue this
afternoon, expect models to remain much too low with forecast
water levels.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Wind Advisory until 10 PM EST this evening for NJZ013-014-020-
022>027.
DE...Wind Advisory until 10 PM EST this evening for DEZ004.
MD...Coastal Flood Advisory until 8 PM EST this evening for MDZ015-
019-020.
Coastal Flood Advisory until 11 PM EST this evening for MDZ012.
MARINE...Gale Warning until 6 AM EST Monday for ANZ431-450>455.
Gale Warning until midnight EST tonight for ANZ430.
&&
Synopsis...CMS
Near Term...CMS/MPS
Short Term...CMS
Long Term...CMS
Aviation...CMS/Staarmann
Marine...CMS
Tides/Coastal Flooding...WFO PHIHazardous weather outlook, Nov 15, 5:42 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
542 PM EST Sun Nov 15 2020
DEZ001>003-NJZ001-007>010-012-015>019-021-PAZ054-055-060>062-070-071-
101>106-162300-
New Castle-Kent-Inland Sussex-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
542 PM EST Sun Nov 15 2020
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MDZ012-162300-
Kent MD-
542 PM EST Sun Nov 15 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for northeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MDZ015-019-020-162300-
Queen Annes-Talbot-Caroline-
542 PM EST Sun Nov 15 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for northeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ013-014-020-022>027-162300-
Delaware Beaches-Western Monmouth-Eastern Monmouth-Ocean-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
542 PM EST Sun Nov 15 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ431-450>455-162300-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
542 PM EST Sun Nov 15 2020
...GALE WARNING IN EFFECT UNTIL 6 AM EST MONDAY...
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gale-force wind gusts are possible on Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-162300-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
542 PM EST Sun Nov 15 2020
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for Delaware Bay Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gale-force wind gusts are possible on Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MPS
In the hours before
Special weather statement, Nov 15, 3:11 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
311 PM EST Sun Nov 15 2020
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-160000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Andora, Appleton, Barksdale, Bay View, Blake,
Bohemias Mills, Brantwood, Chestertown, Centreville, Easton,
Denton, Newton, Washington, Morristown, Flemington, Somerville,
New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville,
Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Millville, Hammonton, Cape May Court House, Ocean City,
Atlantic City, Long Beach Island, Wharton State Forest,
Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Media,
Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square,
Collegeville, Pottstown, Norristown, Lansdale, Chalfont,
Perkasie, Morrisville, and Doylestown
311 PM EST Sun Nov 15 2020
...LINE OF HEAVY SHOWERS AND SOME EMBEDDED THUNDERSTORMS WITH
STRONG TO POTENTIALLY DAMAGING WIND GUSTS THIS EVENING...
A line of heavy showers and some embedded thunderstorms will race
across the region from west to east between 6 PM and 10 PM. There is
the potential for damaging wind gusts to around 60 mph with the
line. Therefore, some damage to trees and power lines is possible
which can result in some power outages. The line may be accompanied
by little or no lightning, therefore do not wait until you hear
thunder to seek shelter. Stay weather aware through this evening.
Gorse
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925115, 925116, 925111, 925113, 925117, 925118, 925119, 925120, 925122, 925124, 925126, 925127, 925129, 925130, 925131, 925132, 925133, 925135, 925136, 925138, 925140, 925143, 925144, 925151, 925152, 925153, 925155, 925156, 925157, 925159, 925162, 925163, 925166, 925169, 925172, 925173, 925174, 925175, 925177, 925178, and more.